RSS
TwitterFacebook

Imodium Abuse Problems Lead FDA To Seek Limits On Number Of Doses Per Package

As part of a continuing effort to combat increasing problems with Imodium abuse, which can cause serious and potentially life-threatening cardiac side effects, federal drug regulators plan to enact measures to restrict the diarrhea treatment. 

The FDA issued an Imodium drug safety communication on January 30, announcing that it is working with manufacturers to limit the number of doses in each over-the-counter Imodium package, through the use of blister packs or other single-dose options.

The move comes amid reports of serious heart problems and deaths, after people took high doses of Imodium. The doses were much higher than the recommended dose for the medication.

Imodium (loperamide) is an antidiarrheal medication sold under the brand name Imodium-AD, as well as generic loperamide. The maximum daily dose for adults is 8 mg per day for over-the-counter (OTC) versions and 16 mg per day for prescription versions.

The medication is safe when used as directed, or at approved and recommended doses. However, at high doses it can lead to severe heart rhythm problems, such as QT interval prolongation, Torsades de Pointes, or other ventricular arrhythmias, like syncope, as well as cardiac arrest and death.

The agency first communicated the dangers of Imodium-AD overdose in a 2016 drug safety advisory. Heart problems linked to Imodium-AD dosing occurs mostly among people who intentionally misuse or abuse the medication. The active drug in Imodium-AD, loperamide, acts on opioid receptors in the stomach to slow the movement in the intestines and decrease the number of bowel movements.

Imodium is also often used in conjunction with other drugs, which often increases absorption and penetration across the blood-brain barrier. This can inhibit metabolism of the drug, and cause enhanced euphoric effects.

In other cases, people will abuse the medication by taking high doses in an attempt to treat opioid withdrawal.

Whenever Imdoium overdose occurs, patients will require immediate medical attention. In some cases, treatment for high dosing may not be successful and electrical pacing or cardioversion may be needed to treat irregularities of the heart.

The FDA warned that the medication should only be taken in the dose indicated on the OTC drug label or the dose as directed by a doctor. If using the drug and diarrhea lasts for more than 2 days, it is important to stop taking the medication and contact a doctor.

Individuals should also call 911 or seek medical attention if the person using the medication in high doses experiences fainting, rapid heartbeat or irregular heart rhythm, or is unresponsive and can’t be woken up or communicated with.

To report side effects with Imodium products, contact the FDA’s MedWatch Adverse Event Reporting Program.

Tags: , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.